A COUPLE left devastated by the death of their son are speaking out against the drug they believe caused him to take his own life.
Heather and David Roberts’ son, Oliver, took his own life in September 2013.
His parents said he became depressed and anxious after he began taking the acne treatment drug, Roaccutane – also known as isotretinoin, in 2001.
The 32-year-old, who grew up near Bromyard, is one of a number of people whose deaths have been linked to the drug.
His mother, Heather, said: “Olly suffered from a young age with terrible cystic acne so when he heard about this “miracle drug” in 2001 he tried it.
“It cleared his skin up but we immediately noticed the difference in him. He went from being a happy young man to someone who was withdrawn and pessimistic. It was so unlike him. There was a clear character change.”
Heather and David recently joined a protest against the drug at the headquarters of the manufacturers, Roche Products Limited.
Heather said they would like to see the drug taken off the market or at least to have more research done to discover if there is a link between the drug and suicide.
She said following the demonstration, government officials have agreed to look into existing research.
“We strongly believe Roaccutane led Olly to take his own life and don’t want that to happen to anyone else.
But when you suffer from acne like Olly did, it’s so tempting to take a drug like this.”
They have since set up the Oliver Roberts Charitable Trust which aims to help others who suffer with anxiety.
Dr Daniel Thurley, UK medical director of Roche, said: “While we appreciate this may be of little comfort to those who have lost loved ones, it is important to understand that no definitive cause and effect relationship has been established between isotretinoin and depression or suicidal thoughts.
“The discontinuation of this medicine would deny patients with the most severe form of acne from having a potential treatment.”
In a statement, Roche added: “At Roche we are committed to ensuring our medicines are taken as safely as possible. RoAccutane has improved the lives of many acne sufferers, but like most medications it can have side effects. While no definitive cause and effect relationship has been established to directly link mood swings and depression with the drug, there have been rare reports, among both those taking RoAccutane and acne sufferers in general.
“As a precaution, we recommend that anybody experiencing these, or other possible side effects with the treatment, to tell their doctor immediately.
“A study published in the British Medical Journal in 2010(1) concluded that people who suffer from acne are at an increased risk of suicide. It also concluded that there was an increased risk of attempted suicide during and after treatment with isotretinoin, but that this additional risk is most likely due to the acne rather than the treatment.
“Roche discontinued RoAccutane in a number of countries (including the US) on commercial grounds. That decision was not taken for safety or efficacy reasons but during a re-evaluation of the Roche product portfolio of medicines that are currently also available from generic manufacturers.”